LTJG Decatur started her first pack of OCPs 9
days ago. She complains of nausea, depression, tender breasts, and thinks
she may be pregnant. Your ship left Norfolk yesterday for exercises off
Guantanamo before a 6-month deployment to Italy. You Should:
A. Obtain a Pregnancy Test
B. Stop the OCPs
C. MEDEVAC for a mammogram
D. Continue the OCPs if the pregnancy test is negative and the symptoms
(A and D are the correct)
You should always obtain a pregnancy test whenever a woman believes she may
be pregnant. She is often right.
It is not necessary to stop the BCPs. The side-effects she’s experiencing are
common in the first month and should disappear.
The first few days or weeks of a deployment can be very stressful,
particularly for junior personnel on their first deployment.
LTJG Decatur returns 3 days later. The nausea and depression
are gone. Her breast tenderness is improved. Her Division Officer complimented
her on her good performance while underway. She noticed a tiny amount of
spotting after exercise yesterday.
Your Advice to LTJG Decatur:
A. Transfer off the ship because of these endless gynecologic problems.
B. Bedrest for 4 days.
C. GYN consultation at Guantanamo
D. Spotting during the 1st cycle of OCPs is common and not dangerous.
(D is correct)
80% of women starting OCPs have no side effects.
The other 20% may have spotting, nausea, breast tenderness, and headaches.
These usually disappear after the first month.
If they don’t, switching to a different OCP from a different manufacturer,
will generally solve the problem.
to the PowerPoint Lecture...
Operational Obstetrics & Gynecology
Bureau of Medicine and Surgery
Department of the Navy